Wildfire, Deaf Smith
- When
- May 11, 7:56 AM CST to 4:00 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The Cabbiness began about eleven miles west northwest of Hereford Texas in Deaf Smith County at approximately 0756CST. The wildfire was caused by lightning and consumed an estimated six hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Cabbiness began about eleven miles west northwest of Hereford Texas in Deaf Smith County at approximately 0756CST. The wildfire was caused by lightning and consumed an estimated six hundred acres. No damages or injuries were reported and the wildfire was contained around 1600CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 7:49 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
849 AM CDT WED MAY 11 2011
.UPDATE...
THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS THE EASTERN
HALF OF THE TEXAS PANHANDLE AND HAVE GONE AHEAD AND CANCELLED THE
SEVERE THUNDERSTORM WATCH A LITTLE EARLY. ALSO...SCALED TAPERED OFF
POPS FROM WEST TO EAST AS PRECIP SHIELD CONTINUES TO MOVE EASTWARD
INTO OKLAHOMA.
WILL UPDATE ONCE AGAIN WHEN SHOWERS/STORMS MOVE COMPLETELY OUT OF THE
AREA.
UPDATED PRODUCTS OUT.
&&
.PREV DISCUSSION... /ISSUED 704 AM CDT WED MAY 11 2011/
AVIATION...
MAIN SHIELD OF PRECIPITATION IS SHIFTING E OF TAF SITES AS OF THIS
WRITING WITH RAPID IMPROVEMENT EXPECTED. WIND WILL BE THE MAIN WX
ELEMENT TODAY AS PACIFIC COLD FRONT PUSHES THRU THE AREA. AVIATION
WEATHER WARNING ALREADY ISSUED FOR KAMA FOR TODAY INTO THIS EVENING. WINDS
TO DIMINISH SLOWLY AFTER SUNSET THIS EVENING.
ANDRADE
PREV DISCUSSION... /ISSUED 653 AM CDT WED MAY 11 2011/
DISCUSSION...
REMOVED THE WESTERN STACK OF COUNTIES IN THE TEXAS PANHANDLE FROM THE
SEVERE THUNDERSTORM WATCH. PACIFIC FRONT/DRYLINE IS BEGINNING TO MIX
EASTWARD. WILL LIKELY BE ABLE TO CANCEL THE WATCH FOR
RANDALL...POTTER...MOORE...AND SHERMAN COUNTIES SOON. STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE ACROSS THE EASTERN HALF OF THE
PANHANDLES FOR THE NEXT FEW HOURS.
JACKSON
PREV DISCUSSION... /ISSUED 504 AM CDT WED MAY 11 2011/
DISCUSSION...
SURFACE DRYLINE RETREATED TO NEAR THE TEXAS AND NEW MEXICO STATE LINE
EARLY THIS MORNING. CONVECTION THAT DEVELOPED AHEAD OF A LEAD
SHORTWAVE TROUGH CONTINUES ACROSS A LARGE PORTION OF THE AREA THIS
MORNING. EXPECT THIS CONVECTION TO PERSIST THROUGH MUCH OF THE
MORNING HOURS WITH BEST SEVERE POTENTIAL SHIFTING EASTWARD AS DRYLINE
BEGINS TO RAPIDLY MIX EASTWARD. LOW/MID-LEVEL DRY AIR AND DCAPE
VALUES AOA 1000 J/KG WILL SUPPORT DAMAGING WINDS WITH THE STRONGEST
DOWNDRAFTS. ALTHOUGH NO SEVERE HAIL REPORTS HAVE BEEN RECEIVED THUS
FAR...WOULD NOT BE SURPRISED TO SEE SOME STORMS PRODUCE LARGE HAIL GIVEN
MUCAPE VALUES BETWEEN 1500 AND 2000 J/KG AND MID-LEVEL LAPSE RATES
AOA 8 C/KM. AS LEAD SHORTWAVE LIFTS NORTHEAST...CONVECTION WILL
WEAKEN AND MOVE OUT OF THE AREA THIS MORNING.
CUT-OFF LOW OVER NEW MEXICO WILL MOVE NORTHEASTWARD TODAY. AT THE
SURFACE...LOW PRESSURE OVER WESTERN KANSAS AND TRAILING DRYLINE WILL
ALSO MOVE EASTWARD. BEHIND THE DRYLINE...WSW WINDS WILL INCREASE AND
TRANSPORT VERY DRY AIR INTO THE PANHANDLES. DESPITE THE RAINS THIS
MORNING...ELECTED TO KEEP THE RED FLAG WARNING AS IS FOR TODAY. HAVE
SOME CONCERN THAT WINDS MAY MEET WIND ADVISORY CRITERIA THIS
AFTERNOON AS H5 JET OF 70 KT MOVES ACROSS THE AREA. HOWEVER...NAM AND
GFS FORECAST SOUNDINGS SHOW THAT MIXING HEIGHTS WILL BE AROUND 550
MB...ALLOWING THE STRONGEST WINDS TO REMAIN UNTAPPED. ADDITIONALLY...H7
HEIGHT GRADIENT IS FORECAST TO WEAKEN BY EARLY THIS AFTERNOON AND
CORE OF 45-50 KT WINDS WILL SHIFT INTO THE EASTERN TEXAS PANHANDLE.
THEREFORE...HAVE KEPT WINDS JUST BELOW ADVISORY CRITERIA TODAY. IF
MIXING IS DEEPER THAN FORECAST AND MID-LEVEL WINDS ARE SLOWER TO
SHIFT EASTWARD...A WIND ADVISORY WILL LIKELY BE NEEDED FOR SOME PART
OF THE AREA.
COLD FRONT WILL MOVE ACROSS THE PANHANDLES EARLY THURSDAY MORNING
WITH SLIGHTLY COOLER TEMPERATURES EXPECTED FOR THE NEXT FEW DAYS.
UPSLOPE FLOW DEVELOPS SATURDAY NIGHT AS WEAK H5 SHORTWAVE APPROACHES
FROM THE WEST. THERE MAY BE ENOUGH MOISTURE PRESENT FOR SOME
LIGHT PRECIPITATION TO BE SQUEEZED OUT. HOWEVER...KEPT SILENT POPS IN
THE GRIDS FOR NOW.
COMBINATION OF CLOSED LOW OVER THE SOUTHEASTERN U.S. AND UPPER-LEVEL
RIDGING OVER THE HIGH PLAINS EARLY NEXT WEEK WILL KEEP DEEP MOISTURE
CONFINED TO THE GULF COAST. AS A RESULT...PRECIPITATION CHANCES WILL
BE VERY LOW. PATTERN LOOKS TO BREAK DOWN BY MID-WEEK AS SHORTWAVE
TROUGH EJECTS OUT OF THE DESERT SOUTHWEST. LEE SIDE CYCLOGENESIS AND
SHARPENING DRYLINE WILL ALLOW MOISTURE TO SURGE NORTHWARD FROM THE
RIO GRANDE. THIS WILL LIKELY SUPPORT INCREASING PRECIPITATION
CHANCES...BUT KEPT THE FORECAST DRY.
JACKSON
FIRE WEATHER...
ALTHOUGH SHOWERS AND STORMS WILL CONTINUE THIS MORNING...CRITICAL
FIRE WEATHER CONDITIONS ARE STILL EXPECTED TO DEVELOP BY LATE THIS MORNING
AS A DRYLINE SURGES EASTWARD. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
TO CONTINUE THROUGH THIS EVENING. ELEVATED FIRE WEATHER CONDITIONS
MAY BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE ON THURSDAY AS
RELATIVE HUMIDITY VALUES WILL BE BETWEEN 15 AND 20 PERCENT AND 20 FT
WINDS WILL BE BETWEEN 15 AND 20 MPH. BEYOND THURSDAY...FIRE WEATHER
CONDITIONS ARE EXPECTED TO BE LOW AS RELATIVE HUMIDITIES ARE FORECAST TO
REMAIN ABOVE CRITICAL AND EVEN ELEVATED THRESHOLDS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
01/10HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 847 AM CDT WED MAY 11 2011 OKZ001>003-TXZ001>020-120200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 847 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS THE FAR EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. DESPITE THE RAINFALL...CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED TODAY ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES DUE TO STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES. A RED FLAG WARNING IS IN EFFECT FOR ALL OF THE PANHANDLES FROM 10 AM THROUGH 10 PM CDT. IN ADDITION CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO BREEZY SOUTHWEST WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY ACROSS THE SOUTHERN TEXAS PANHANDLE DUE TO NORTHWEST WINDS OF 15 TO 20 MPH AND MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT. .SPOTTER INFORMATION STATEMENT... AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL FIRE WEATHER CONDITIONS TODAY AND POSSIBLY ELEVATED CONDITIONS ON THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 556 AM CDT WED MAY 11 2011 OKZ002-TXZ003-111130- TEXAS OK-HANSFORD TX- 556 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 AM CDT FOR HANSFORD AND TEXAS COUNTIES. AT 556 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER GRUVER...MOVING NORTH AT 40 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 604 AM CDT WED MAY 11 2011 TXZ012>014-017>019-111130- DONLEY TX-GRAY TX-POTTER TX-RANDALL TX-CARSON TX-ARMSTRONG TX- 604 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 AM CDT FOR ARMSTRONG...CARSON... RANDALL...POTTER...GRAY AND DONLEY COUNTIES. AT 601 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS FROM 11 MILES SOUTH OF WASHBURN TO 12 MILES SOUTH OF GOODNIGHT...MOVING NORTHEAST AT 45 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. CLK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
625 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM TSTM WND GST BORGER 35.66N 101.40W
05/11/2011 E60 MPH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1100254
JACKSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 653 AM CDT WED MAY 11 2011 TXZ014-015-019-020-111230- DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX- 653 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 AM CDT FOR COLLINGSWORTH... WHEELER...GRAY AND DONLEY COUNTIES. AT 653 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF DOZIER...MOVING NORTH AT 40 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 705 AM CDT WED MAY 11 2011 TXZ003-008-111230- HANSFORD TX-HUTCHINSON TX- 705 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 AM CDT FOR HUTCHINSON AND HANSFORD COUNTIES. AT 704 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER PRINGLE...MOVING NORTH AT 40 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. CLK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM WILDFIRE HEREFORD 34.82N 102.40W
05/11/2011 E300 ACRE DEAF SMITH TX FIRE DEPT/RESCUE
A FIRE LOCATED NEAR COUNTY ROAD 12 AND COUNTY ROAD M
WAS STARTED BY LIGHTNING. THIS FIRE WAS APPROXIMATELY
300 ACRES AND IS CONTAINED.
&&
EVENT NUMBER AMA1100255
CLKThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314972.